Alert archive / California / Flash Flood Warnings in 2023
Flash Flood Warning 9, NWS Reno, NV
NWS Reno, NV issued this flash flood warning at Jun 8, 2023, 4:52 PM PDT for Lassen County, Plumas County, California. It was in force for 113 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 8, 2023, 4:52 PM PDT (23:52 UTC)
- Expired
- Jun 8, 2023, 6:45 PM PDT
- In force
- 113 min
- Issued by
- NWS Reno, NV
- Area
- Storm-based polygon
- Flood severity
- None
Counties Lassen County, CA, Plumas County, CA
The radar
The Reno radar (KRGX), 97 km from the middle of the area, began a volume at 23:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 11.9 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -222 J/kg
- Mixed-layer LCL
- 1715 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
050
WGUS55 KREV 082352
FFWREV
CAC035-063-090145-
/O.NEW.KREV.FF.W.0009.230608T2352Z-230609T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Reno NV
452 PM PDT Thu Jun 8 2023
The National Weather Service in Reno has issued a
* Flash Flood Warning for...
Central Lassen County in northern California...
Plumas County in northern California...
* Until 645 PM PDT.
* At 452 PM PDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 2 inches of rain
have fallen. Additional rainfall amounts of 0.5 to 1.5 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly. Flooding has already been observed by emergency
management.
Excessive rainfall over the burn scar will result in debris flow
moving through the Dixie Burn Scar The debris flow can consist of
rock, mud, vegetation and other loose materials.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
mainly rural areas of Central Lassen and Plumas Counties
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Flash Flood Warning for a recent burn area means that flooding
and/or debris flows are imminent or occurring. Residents living in
or immediately downstream should take immediate precautions to
protect life. Quickly move away from the burn area only if it is
safe to do so, otherwise shelter in place and move to a second story
or the highest location in your home to stay out of the path of
fast-moving water and debris flows.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4015 12041 4013 12044 4017 12053 4024 12056
4028 12047 4025 12039 4018 12034
FLASH FLOOD...RADAR INDICATED
$$
CMWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this flash flood warning went out at Jun 8, 12:26 PM PDT, 4 hours 26 minutes earlier.
Area forecast discussion, Jun 8, 12:26 PM PDT, 4 hours 26 minutes before
Area Forecast Discussion National Weather Service Reno NV 1226 PM PDT Thu Jun 8 2023 .SYNOPSIS... The broken record of daily afternoon showers and thunderstorms continues this week and likely through the early part of next week. Storms may bring heavy rain and flash flood concerns, along with gusty and erratic winds, small hail, and plenty of lightning. Temperatures will hold steady in the near or slightly below normal range. && .DISCUSSION... * The seemingly never-ending existence of a cut off low across the Sierra and western Nevada will continue through the end of the week and into early next week. Anomalously high instability (CAPE, steep mid-level lapse rates) and moisture (PW) are keeping the atmospheric environment prime for thunderstorm and shower production today. This theme will remain with the Sierra and western NV through early next week. * Widespread moderate cumulus and a handful of storms are already developing across the Sierra and western Nevada early this afternoon. SPC HREF highlighting areas along the Sierra, through the Tahoe Basin and northward to the Oregon border for thunderstorm potential today. We will likely see some storms spread into western Nevada as well, especially as gusty outflow winds will help to fire off additional storms and showers through the evening hours. * Plan on storm character leaning towards the heavy rainfall side of the coin with flash flooding and runoff of particular concern. The almost continuous onslaught of incoming moisture (from daily afternoon storms) combined with ongoing snowmelt runoff may produce localized flash flooding through the weekend, especially around steep terrain, waterways, and burn scars. Gusty and erratic winds will likely still cause some issues today along with areas of blowing dust possible. * After this lingering low departs late today into Friday, another one will take its place across the region. Thunderstorm potential continues for Friday (25-30% along OR/NV border and Mono county, 15-20% elsewhere), but with generally lower chances compared to today. Steering flow will be on a steady increase Friday into early Saturday as the next low drapes over the central CA coastline. For the weekend, more robust thunderstorm potential returns with signals appearing on the ECMWF EFI for QPF/CAPE as well as high probabilities for thunderstorms using our blended guidance (30-40% chances for the Sierra and western Nevada). HAVE AN OUTDOOR SAFETY PLAN through the weekend. No place is safe outdoors during lightning. * Thunderstorm potential doesn't disappear for next week, but the trend is looking lower by Tuesday onward. Ensemble clusters and CPC outlooks are still indicating a lack of high pressure across the West, so temps will remain lower than typical along with the daily chance for storms. -Edan && .AVIATION... * There is a 50-60% chance of showers and thunderstorms across the Sierra and the lower valley terminals this afternoon and evening. The period for the highest probability of thunderstorms will be between 20z-04z. Hazards from thunderstorms include strong gusts of 45+ kts, blowing dust (especially over the western Nevada Basin and Range), small hail, and localized heavy rain, all of which could produce lowered CIGs/VIS and mountain obscurations. * Patchy, shallow fog formed in the Martis Valley earlier this morning. There will be a continued chance (around 60%) for patchy/shallow fog and MVFR/IFR conditions for TRK each morning through the weekend, particularly between 10z-15z. Chances will increase if the Martis Valley receives rainfall each afternoon/evening. * Going into Friday, there is a 20% chance for showers and thunderstorms in the afternoon for Sierra terminals and a 30-40% chance for showers and thunderstorms near MMH, LOL, and NFL. Over the weekend, there is a 60-80% chance for showers and thunderstorms. Thunderstorms will be heavy rainers, so MVFR/IFR conditions, lowered CIGs/VIS, and mountain obscurations are a high possibility. -Johnston && .HYDROLOGY... * Cloud cover will reduce snowmelt rates a bit, leading to modest flow decreases along the West Walker River. A small decrease in releases from Bridgeport also helped ease flows along the East Walker slightly, which has, at least briefly, dropped below moderate flood stage. * Snowmelt and rain driven flows along the West Walker pushed the mainstem near Mason briefly to major flood stage last night. Considerable efforts by public safety partners minimized additional impacts. This crest from last night will be moving downstream to Wabuska and Weber Reservoir over the next couple of days. Meanwhile, the mainstem near Mason has returned to moderate flood stage, and may drop into minor flood stage over the weekend barring additional inflows from heavy thunderstorm rain or changes in reservoir management. Additional future rises along the Walker are likely with prolonged flooding expected to last into July. * High flows to continue along the west fork of the Carson, but the current forecast keeps the rivers below flood stage. Minor flooding is ongoing along the lower Humboldt at Imlay as the snowmelt flood wave makes its way slowly downstream. Flows at Imlay are forecast to continue to rise gradually into the weekend, but remain in minor flood stage. Flows at Imlay are expected to decrease by early next week and are unlikely to return to minor flooding again. * Creeks and streams areawide will continue to run high, cold, and fast; with some potentially out of banks especially throughout portions of Mono County. As a result, banks may be unstable and any debris can send flows into unexpected areas, so take caution near waterway edges. * The wild card will continue to be thunderstorm chances and coverage, with storms in the forecast today through at least the early part of next week. Slower storm motions Thursday and through the weekend will likely elevate flash flood potential as storms will remain capable of heavy rainfall. Cooler temps along with cloud coverage from thunderstorms will help slow the diurnally driven snowmelt. -TB && .REV Watches/Warnings/Advisories... NV...None. CA...None. &&
In the hours before
Local storm report, Jun 8, 1:38 PM PDT, 3 hours 14 minutes before
Preliminary Local Storm Report
National Weather Service Reno NV
138 PM PDT Thu Jun 8 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0135 PM Hail 3 W Truckee 39.33N 120.25W
06/08/2023 E0.25 inch Nevada CA Trained Spotter
Trained weather spotter reported roughly an
inch of accumulating hail in the Truckee
area and along I-80.
&&Special weather statement, Jun 8, 1:44 PM PDT, 3 hours 8 minutes before
Special Weather Statement
National Weather Service Reno NV
144 PM PDT Thu Jun 8 2023
CAZ071-082130-
Lassen-Eastern Plumas-Eastern Sierra Counties CA-
144 PM PDT Thu Jun 8 2023
...A strong thunderstorm will impact portions of north central Lassen
County through 230 PM PDT...
At 142 PM PDT, Doppler radar was tracking a strong thunderstorm 13
miles southwest of Madeline, or 14 miles northwest of Termo, moving
south at 5 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Junction CA 139 And CA 513.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4104 12078 4099 12055 4074 12059 4081 12093
TIME...MOT...LOC 2042Z 015DEG 6KT 4095 12070
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
CJSpecial weather statement, Jun 8, 2:08 PM PDT, 2 hours 44 minutes before
Special Weather Statement
National Weather Service Reno NV
208 PM PDT Thu Jun 8 2023
CAZ071-082130-
Lassen-Eastern Plumas-Eastern Sierra Counties CA-
208 PM PDT Thu Jun 8 2023
...A strong thunderstorm will impact portions of Plumas, Sierra and
southeastern Lassen Counties through 230 PM PDT...
At 205 PM PDT, Doppler radar was tracking a strong thunderstorm near
Beckwourth, moving northeast at 10 mph.
HAZARD...Winds in excess of 30 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Beckwourth, Chilcoot, Vinton, Chilcoot-Vinton, Iron Horse, Delleker,
Lake Davis, Portola and Beckwourth-Nervino Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3966 12043 3982 12053 3999 12028 3977 12009
TIME...MOT...LOC 2105Z 236DEG 10KT 3979 12039
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH
CJSpecial weather statement, Jun 8, 2:35 PM PDT, 2 hours 17 minutes before
Special Weather Statement National Weather Service RENO NV 235 PM PDT Thu Jun 8 2023 CAZ070>073-NVZ001>005-090400- Surprise Valley California-Lassen-Eastern Plumas- Eastern Sierra Counties-Greater Lake Tahoe Area-Mono County- Mineral and Southern Lyon Counties-Greater Reno-Carson City- Minden Area-Western Nevada Basin and Range including Pyramid Lake- Northern Washoe County- Including the cities of Cedarville, Eagleville, Fort Bidwell, Portola, Susanville, Westwood, Sierraville, Loyalton, South Lake Tahoe, Tahoe City, Truckee, Markleeville, Bridgeport, Coleville, Lee Vining, Mammoth Lakes, Hawthorne, Yerington, Smith Valley, Mina, Schurz, Stateline, Glenbrook, Incline Village, Sparks, Verdi, Gardnerville, Virginia City, Fernley, Fallon, Lovelock, Silver Springs, Nixon, Imlay, Empire, and Gerlach 235 PM PDT Thu Jun 8 2023 ...STRONG THUNDERSTORMS FORMING ACROSS WESTERN NEVADA, THE SIERRA, NORTHEASTERN CALIFORNIA THIS AFTERNOON INTO THE EVENING... * Several thunderstorms have popped up regionwide and are expected to continue through the evening hours, before waning after sunset. * Main threats include frequent cloud-to-ground lightning, torrential rainfall with rainfall rates up to 2 inches/hour and localized flash flooding, nickel size hail, erratic wind gusts up to 50 mph, and areas of blowing dust near dry lake beds and playas. * If outdoors when a thunderstorm nears, take shelter in a sturdy building away from windows. If you can hear thunder, you are close enough to get struck by lightning. Make sure to have a way to receive weather alerts and check weather.gov/reno for updates. http://weather.gov/reno
Special weather statement, Jun 8, 4:02 PM PDT, 50 minutes before
Special Weather Statement
National Weather Service Reno NV
402 PM PDT Thu Jun 8 2023
NVZ003-004-082345-
Western Nevada Basin and Range including Pyramid Lake NV-
Greater Reno-Carson City-Minden Area NV-
402 PM PDT Thu Jun 8 2023
...A strong thunderstorm will impact Pyramid Lake through 445 PM
PDT...
At 400 PM PDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Pyramid Lake. This storm was nearly stationary.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Small boats, kayaks and paddle boards will be prone to
capsizing and should remain off lake waters until
conditions improve. Gusty winds could blow around unsecured
objects. Minor damage to outdoor objects is possible.
Locations impacted include...
Pyramid Lake and Sutcliffe.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
If on or near Pyrmaid Lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 3980 11955 4025 11971 4025 11949 3985 11940
TIME...MOT...LOC 2300Z 263DEG 4KT 4016 11964
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
HRLocal storm report, Jun 8, 4:22 PM PDT, 30 minutes before
Preliminary Local Storm Report
National Weather Service Reno NV
422 PM PDT Thu Jun 8 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0417 PM Debris Flow 7 WNW Honey Lake 40.27N 120.47W
06/08/2023 Lassen CA Emergency Mngr
Lassen County Emergency Manager reported
mudslide blocking southbound traffic along
US-395 near Hicks Road within the Dixie Burn
Scar.
&&
TSThe office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 8, 1:08 PM PDT | Special Weather Statement | REV | Lassen | 37 min |
| Jun 8, 1:44 PM PDT | Special Weather Statement | REV | Lassen | 46 min |
| Jun 8, 2:08 PM PDT | Special Weather Statement | REV | Sierra | 22 min |
| Jun 8, 2:38 PM PDT | Flash Flood Warning | REV | Alpine, El Dorado | 3 hr |
| Jun 8, 3:02 PM PDT | Areal Flood Advisory | REV | Alpine, Mono | 105 min |
| Jun 8, 4:00 PM PDT | Areal Flood Advisory | REV | Lassen, Plumas | 52 min |
| Jun 8, 4:33 PM PDT | Areal Flood Advisory | REV | Plumas | 83 min |
Nearby
Flash Flood Warnings in California, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.